FDA issues warning on antibiotics class

December 21, 2018
Christine Blank
Christine Blank

Fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the aorta, FDA said in a new warning.

Fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the aorta, FDA said in a new warning.

“These tears…or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death.  They can occur with fluoroquinolones for systemic use given by mouth or through an injection,” FDA said in a MedWatch Safety Alert.

Fluoroquinolones include ciprofloxacin (Cipro), levofloxacin (Levaquin), and Ofloxacin generic brands.

Related: New antibiotic treats hospital-acquired infections

While this class of antibiotics has been used for more than 30 years, FDA is now saying that healthcare professionals should avoid prescribing fluoroquinolone antibiotics to patients who have an aortic aneurysm or are at risk for an aortic aneurysm.

Patients at risk for an aortic aneurysm include those with peripheral atherosclerotic vascular diseases, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and elderly patients.

Related: Pharma exec defends 400% price hike

"Prescribe fluoroquinolones to these patients only when no other treatment options are available,” FDA said.

While FDA originally investigated the association between fluoroquinolone antibacterial use and the risk of aortic aneurysm and dissection in 2015, 3 newer studies found an increased risk of aortic aneurysm or dissection associated with fluoroquinolone use, according to the agency.

FDA also found 56 cases of aortic aneurysm or dissection reported during or after treatment with a fluoroquinolone in its FDA Adverse Event Reporting database from December 15, 2015, through April 30, 2018.

Read more: FDA warns maker of ingredient In huge heart drug recall